Volume 8, issue 1 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Modular circle quotients and PL limit sets

Richard Evan Schwartz

Geometry & Topology 8 (2004) 1–34

arXiv: math.GT/0401311

Abstract

We say that a collection Γ of geodesics in the hyperbolic plane H2 is a modular pattern if Γ is invariant under the modular group PSL2(Z), if there are only finitely many PSL2(Z)–equivalence classes of geodesics in Γ, and if each geodesic in Γ is stabilized by an infinite order subgroup of PSL2(Z). For instance, any finite union of closed geodesics on the modular orbifold H2PSL2(Z) lifts to a modular pattern. Let S1 be the ideal boundary of H2. Given two points p,q S1 we write p q if p and q are the endpoints of a geodesic in Γ. (In particular p p.) We will see in §3.2 that is an equivalence relation. We let QΓ = S1 be the quotient space. We call QΓ a modular circle quotient. In this paper we will give a sense of what modular circle quotients “look like” by realizing them as limit sets of piecewise-linear group actions.

Keywords
modular group, geodesic patterns, limit sets, representations
Mathematical Subject Classification 2000
Primary: 57S30
Secondary: 54E99, 51M15
References
Forward citations
Publication
Received: 4 February 2003
Accepted: 13 January 2004
Published: 18 January 2004
Proposed: David Gabai
Seconded: Martin Bridson, Walter Neumann
Authors
Richard Evan Schwartz
Department of Mathematics
University of Maryland
College Park
MD 20742
USA